Alabama, 2021

Tornado and Flash Flooding in Alabama, March 17 to 18, 2021

March 17 to 18, 2021 · NWS HUN · 20 events in 5 counties and zones

Multiple rounds of thunderstorms and showers produced rain amounts of 3 to 5 inches across north Alabama. The heaviest rains were in northwest Alabama around the Quad Cities/Shoals area, and south of the Tennessee River, mainly along and east of the I-65 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple rounds of thunderstorms and showers produced rain amounts of 3 to 5 inches across north Alabama. The heaviest rains were in northwest Alabama around the Quad Cities/Shoals area, and south of the Tennessee River, mainly along and east of the I-65 corridor. This resulted in numerous reports of flash flooding, particularly in the Shoals of northwest Alabama and Cullman County. The flooding prompted the closure of many roads and schools affected by the flooding. The thunderstorms came in multiple waves, one during early morning, another around Midday, with two final waves during the evening hours. Although the majority of severe weather this day occurred south of north Alabama, one EF-1 tornado tracked across northeast Cullman County during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 17, 2:48 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 17, 2:48 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
348 PM CDT Wed Mar 17 2021

.NEAR TERM...(Tonight)
Issued at 348 PM CDT Wed Mar 17 2021

A very active/volatile wx pattern continues to unfold across much of
NE/east cntrl MS into west cntrl AL this Wed afternoon. Much of the
tstm activity is being driven by an active SW flow regime in place
over much of the region, ahead of a potent upper low/trough axis
rotating ewd thru the mid/srn Plains. A lot of this convection is
also occurring along/ahead of a cold front making its way ewd into
the Lower MS Valley. The attendant sfc low is also moving east into
north AR or the Mid South region, with the associated warm front
located from extreme NW MS into NW/cntrl AL. The location of the warm
front and how much farther to the north it tracks will be a key
factor in the development of strong/severe tstms late this afternoon
into this evening.

The latest model suites remain fairly consistent with moving the sfc
low into KY later tonight, thereby pushing the cold front into the
cntrl TN Valley area. This scenario would also lift the warm front
into mid/ern TN and allow low-level instability to spread into the
area. With Bufr soundings/shear profiles continuing to indicate 0-3km
SRH values in excess of 400 m2/s2 and Bulk Shear values near 60kt, a
slight increase in SBCAPE values around 500-1000 J/kg would easily
favor the development of severe tstms into the evening hrs, with the
main threats being damaging winds, large hail and tornadoes. In
fact, supercellular structures late this afternoon into this evening
could produce a few long track/violent tornadoes, before tstms begin
to merge into more of a QLCS line right along the passage of the
front. Again, much of the extent/strength of any strong/severe tstms
will be heavily influenced by the magnitude of the warm sector into
the mid TN Valley area.

Considering some of the intense rainfall rates, some localized/minor
flooding may also be a threat later this evening in locations which
receive multiple rounds of showers/tstms. Lingering showers/tstms
should then begin to taper off to the east by early Thu morning
following the passage of the front, with lows falling mainly into the
lower/mid 50s.

.SHORT TERM...(Thursday through Friday)
Issued at 348 PM CDT Wed Mar 17 2021

The overall wx pattern is then expected to turn more quiet/seasonal
heading towards the end of the work week, as a large area of high
pressure out of the nrn Plains builds into the Midwest/OH Valley
states. Afternoon highs Thu/Fri look to range from the mid 50/near
60F, while lows Thu night trend in the lower/mid 40s.

.LONG TERM...(Friday night through Tuesday)
Issued at 348 PM CDT Wed Mar 17 2021

The quiet pattern continues into the weekend period, as the sfc high
moves into the mid/NE Atlantic states. This should allow for a
gradual warming trend into next week, as highs climb more into the
60s. Optimal radiational cooling may also allow overnight lows to
trend in the mid 30/near 40F thru Mon night. The next chance of rain
still looks to develop on Tue, as another cold front approaches from
the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Mar 17 2021

Restricted flying conds will be in place for much of the TAF period,
as multiple waves of shra/tsra continue to develop/spread across the
area well into the afternoon/evening hrs. IFR conds will be possible
in some of the heavier shra/tsra, with sfc winds gusting near 30-35kt
at times. All of this will be occurring along/just ahead of a cold
front approaching from the west. The front looks to move thru the
area by Thu morning, with lingering shra/tsra tapering off to the
east. Cigs though may hover near 3-4K ft in the wake of the frontal
passage Thu morning, as sfc flow turns to the SW near 10-12kt with
higher gusts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...09
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 17, 4:46 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
546 AM CDT Wed Mar 17 2021

ALZ001>010-016-TNZ076-096-097-180200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
546 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Thunderstorms are increasing across the area as a warm front lifts
northward. A few strong to severe storms will be possible early this
morning through around 10 AM. The main threats with these morning
storms will damaging winds, marginally severe sized hail, and a
tornado or two. The main threat area will be along and south of a
Waterloo to Moulton line.

Scattered supercell thunderstorms are expected again this afternoon,
as the atmosphere will become progressively unstable in the wake of
the northward- moving warm front. Although storm coverage will be
scattered, damaging winds, large hail and tornadoes will be possible.
The main threat area will be for strong to severe storms will be for
locations to the south and west of Huntsville.

A third and more widespread threat for severe thunderstorms will
develop ahead of an eastward-moving cold front by late this
afternoon, and persist throughout the evening and into early morning
hours on Thursday. Strong, long-track tornadoes, significant
damaging winds and large hail will all be possible, until the front
clears the region shortly before sunrise on Thursday morning.

In addition to the threat for severe thunderstorms, multiple rounds
of locally heavy rainfall will lead to an enhanced risk for flash
flooding today and tonight, as well as river flooding that may
persist through the end of the week.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible beginning early Wednesday morning. However, activation is
likely today through early Thursday morning.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Mar 17, 1:53 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLOOD            2 N SCOTTSBORO          34.68N 86.04W
03/17/2021                   JACKSON            AL   FIRE DEPT/RESCUE

            ONE FOOT OF WATER FLOWING OVER CEDAR HILL
            ROAD AT E. WILLOW STREET IN SCOTTSBORO.

&&

12

The radar

The Birmingham radar (KBMX), 116 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 2 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.

Flash Flood, Cullman

When
March 17, 3:33 PM CST to 9:26 PM CST
Where
Cullman County, 1.71 mi W of Bethel to 1.18 mi WSW of Bethel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.200, -87.010

Highway 278 at CR866 closed due to water over the road. Depth of water unknown at this time.

Flash Flood, Cullman

When
March 17, 3:33 PM CST to 9:27 PM CST
Where
Cullman County, 0.9 mi NW of West Pt to 0.66 mi NW of West Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.240, -86.960

CR1141 at West Point School closed due to water over the road. Depth unknown at this time.

Flash Flood, Cullman

When
March 17, 3:33 PM CST to 9:29 PM CST
Where
Cullman County, 2.69 mi NW of West Pt to 2.49 mi NW of West Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.260, -86.980

CR 1218 impassable due to water over the roadway between Hwy 157 and CR1216.

Flash Flood, Cullman

When
March 17, 3:33 PM CST to 9:28 PM CST
Where
Cullman County, 2.82 mi SSE of Battleground to 2.28 mi S of Battleground
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.260, -86.990

Intersection of CR1114 and 1141 closed due to water over the road. Depth of water unknown at this time.

Flash Flood, Lauderdale

When
March 17, 3:58 PM CST to 9:37 PM CST
Where
Lauderdale County, 1.33 mi WSW of Sullivan Xrds to 0.89 mi SW of Sullivan Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.890, -87.820

Intersection of CR81 and CR112 closed in Oakland. Depth of water unknown at this time.

Flash Flood, Cullman

When
March 17, 4:36 PM CST to 9:57 PM CST
Where
Cullman County, 1.5 mi SSE of Brooklyn to 1.82 mi N of Holly Pond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.200, -86.610

Brooklyn Road flooded near Mud Creek north of Holly Pond. Depth of water unknown.

Flash Flood, Cullman

When
March 17, 4:36 PM CST to 10:22 PM CST
Where
Cullman County, 3.5 mi S of Joppa to 3.03 mi ESE of Baileyton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.250, -86.560

Water over the bridge on CR1755 near Hwy 67. Depth of water unknown.

Flash Flood, Morgan

When
March 17, 7:00 PM CST to March 18, 2:00 AM CST
Where
Morgan County, 0.9 mi SE of Wilhites to 0.73 mi S of Wilhites
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.310, -86.890

Rescue squad responding to a swift water rescue on Wilhite Road in Lacon.

Flash Flood, Colbert

When
March 17, 7:46 PM CST to March 18, 2:21 AM CST
Where
Colbert County, 0.89 mi NW of Tuscumbia to 0.67 mi NW of Tuscumbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -87.710

Home flooded on Almon Avenue in Tuscumbia. Depth of water unknown.

Thunderstorm Wind, Cullman

When
March 17, 8:28 PM CST
Where
Cullman County, 1.65 mi ESE of Gold Ridge
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.264, -86.722

A large amount of roofing was torn off of a barn on CR 1518 at Bentley Road.

Thunderstorm Wind, Cullman

When
March 17, 8:29 PM CST
Where
Cullman County, 1.83 mi ENE of Gold Ridge
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.276, -86.719

A large tree was uprooted along CR 1488 between CR 1521 and CR 1528.

Tornado, Cullman

When
March 17, 8:31 PM CST to 8:43 PM CST
Where
Cullman County, 1.37 mi N of Berlin to 1.21 mi WNW of Baileyton
Rating
EF1
Path length
8.47 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.200, -86.752

A tornado began north of CR1605, between CR 1609 and CR 1610. Initially, branches were broken, but the tornado began snapping tree trunks as it crossed CR 747 and CR 1630. The tornado continued northeast and crossed CR 1635, uprooting multiple trees, pulling some roofing material from a site-built home, and damaging or destroying several sheds. From there, the tornado tracked along Alabama Highway 69, causing minor roof damage to a shed, snapping and uprooting several trees, and severely damaging a detached garage. The tornado continued north of Fairview along Welcome Drive and CR 1568, snapping trees and causing roof damage to large farm outbuildings. Roof and tree damage was most significant on CR 1568 and 1569 northeast of Fairview. A large portion of roofing was removed from a house, numerous trees were snapped and uprooted, several large agricultural sheds were demolished, and several chicken houses had roofing and siding removed. At this point, the tornado reached its peak width of approximately 50 yards and peak intensity of 100 mph. The final damage of note was observed along CR 1579 where a few more trees were snapped and the roof was peeled back from a large shed. Little additional damage was noted northeast of this location, so the end point is placed east of CR 1579 and south of CR 1570.

Flash Flood, Madison

When
March 17, 8:36 PM CST to March 18, 3:15 AM CST
Where
Madison County, 1.33 mi WNW of Owens Xrds to 1.02 mi NW of Owens Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.590, -86.490

High water rescue underway with an SUV in 4 feet of water near a creek on South Green Mountain Road and Old Big Cove Road. Both occupants successfully rescued.

Flash Flood, Lauderdale

When
March 17, 8:37 PM CST to March 18, 2:19 AM CST
Where
Lauderdale County, 0.57 mi W of Killen to 0.63 mi W of Killen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.870, -87.540

Road impassable due to rushing water at CR63 at Brush Creek. Depth of water unknown.

Flash Flood, Colbert

When
March 17, 8:46 PM CST to March 18, 2:35 AM CST
Where
Colbert County, 1.14 mi E of Sheffield to 1.34 mi NNW of Muscle Shoals
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.770, -87.680

Ten to twelve residences near Oakwood Blvd in Sheffield have up to 5 feet of water in them. Retention pond overflowed again into neighborhood.

Flash Flood, Madison

When
March 17, 9:00 PM CST to March 18, 3:00 AM CST
Where
Madison County, 1.14 mi W of Nunn Store to 0.85 mi WSW of Nunn Store
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.650, -86.500

Significant flooding in Cove Subdivision at Jacks Creek Lane and Pale Dawn. Water covers mailboxes and there are waves in the rushing water moving down the street. Report received via Social Media.

Flash Flood, Madison

When
March 17, 9:01 PM CST to March 18, 3:00 AM CST
Where
Madison County, 1.14 mi W of Elon to 1.12 mi W of Elon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.530, -86.500

Hobbs Island and Hyatt Intersection flooded with furniture floating in the roadway. Depth of water unknown.

Flash Flood, Morgan

When
March 17, 9:03 PM CST to March 18, 3:00 AM CST
Where
Morgan County, 0.9 mi NE of Huntsville Laceys Sp to 1.27 mi NE of Huntsville Laceys Sp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.540, -86.590

Residence in Laceys Spring at River Loop Road has water standing in the home. Depth of water unknown.

Flash Flood, Madison

When
March 17, 10:11 PM CST to March 18, 4:00 AM CST
Where
Madison County, 1.14 mi W of Gurley to 1.03 mi WSW of Gurley
Cause
Heavy Rain
Reported by
Public
Coordinates
34.700, -86.400

Car submerged at Rock Road at Hwy 72. Water was flowing over the roadway, but depth of water unknown at this time.

Flood, Cullman

When
March 18, 2:42 AM CST to 8:00 AM CST
Where
Cullman County, 0.57 mi W of Mt View to 1.02 mi SW of Mt View
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.250, -86.790

County Road 1485 partially washed out in Cullman. Report relayed via Social Media.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948171, 948172, 948173, 948174, 948175, 948176, 948177, 948178, 948179, 949442, 949443, 947542, 948180, 948181, 948182, 948183, 948184, 948185, 948186, 948257.